..."/>

FDA Warns Against Long Term Use of Reglan

The Food and Drug Adminstration is requiring that manufacturers of Reglan® (metoclopramide) to add a boxed warning to its label.  Long term or high dose use can lead to tardive dyskinesia, involuntary and repetitive movements of the body, even after the drug is discontinued.

FDA will also require the development of a risk evaluation and mitigation strategy, or REMS, that will provide a medication guide for patients to explain the risk.

Reglan speeds stomach emptying and transit of food through the intestinal tract.  It is used to treat heartburn (gastro-esophageal reflux disease or GERD), nausea and vomiting, and feelings of fullness after meals that might mean the stomach is not emptying.  Short term it may prevent vomiting after surgery.

Tardive dyskinesia is characterized by involuntary, repetitive movements of the extremities, or lip smacking, grimacing, tongue protrusion, rapid eye movements or blinking, puckering and pursing of the lips, or impaired movement of the fingers.

According to the FDA, recently published analyses suggest that metoclopramide is the most common cause of drug-induced movement disorders, particularly when it is taken for more than three months.

Share on LinkedInShare on Google+Pin on PinterestTweet about this on TwitterShare on FacebookEmail this to someone

Related posts

*

*


+ three = 10

Top